Virginia, 2008Damaging Winds in Virginia, November 15, 2008
November 15, 2008 · NWS RNK · 2 events in 2 counties and zones
A cold front swept across Virginia November 15th. Strong southerly winds ahead of the front helped bow out a line of thunderstorms, which brought damaging winds to the ground over portions of the Virginia piedmont late on the morning of the 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front swept across Virginia November 15th. Strong southerly winds ahead of the front helped bow out a line of thunderstorms, which brought damaging winds to the ground over portions of the Virginia piedmont late on the morning of the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 15, 10:20 AM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Nov 15, 10:20 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 AM EST SAT NOV 15 2008
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA TODAY AND OFF THE COAST
THIS EVENING. A COLD AIRMASS WILL MOVE IN BEHIND THIS FRONT FOR
THE SECOND HALF OF THE WEEKEND. ANOTHER FRONT WILL BRING A
REINFORCING SHOT OF COLD AIR IN BY TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
A COLD FRONT MOVING ACROSS THE AREA WILL CONTINUE TO BRING
WIDESPREAD SHOWERS THIS MORNING. A LINE OF SHOWERS WITH EMBEDDED
GUSTY WINDS MOVING ALONG THE BLUE RIDGE LATE THIS MORNING WILL
EVENTUALLY MOVE ACROSS THE FOOTHILLS AND PIEDMONT SECTIONS EARLY
AFTERNOON. CAPE VALUES BEST JUST EAST OF THE CWA AND WITH ANY BREAKS
IN THE CLOUDS...AN ISOLATED THUNDERSTORM CAN NOT BE RULED OUT FOR
THE PIEDMONT. BEHIND THE FRONT...SHOWERS BEGIN TO WEAKEN AND BREAK
WITH DRY SLOT PROJECTED OVER THE AREA BY MID AFTERNOON.
WINDS ALREADY BECOMING WESTERLY ACROSS THE MOUNTAINS WITH COOLER
DRIER AIR EXPECTED IN THE AFTERNOON. THE DEW POINT FRONT LOOKS TO BE
SLOWER. THEREFORE TEMPERATURES WILL LIKELY REMAIN STEADY THEN DROP
LATE IN THE AFTERNOON...ESPECIALLY ACROSS SOUTHEAST WV.
AS THE FRONT PUSHES EAST THROUGH THE MOUNTAINS BY LATE
MORNING...COLD AIR ADVECTION WILL BEGIN IN EARNEST WITH FALLING
TEMPS. SNOW SHOWERS WILL NOT BEGIN UNTIL AFTER 00Z. THE WEST-NW
FLOW WILL TAP SOME MOISTURE FROM THE LAKES. LOOKING AT 1-2 INCHES
POSSIBLE OVER THE HIGH TERRAIN OF WRN GREENBRIER WITH AROUND 1
INCH FURTHER SOUTH INTO THE HIGHER ELEVATIONS OF NC/SW VA. NOT
ENOUGH TO WARRANT ADVISORY.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
BY SUNDAY MORNING 850 TEMPS WILL BE DROPPING TO ABOUT -6 TO -8 AND
REMAINING THERE THRU THE DAY WITH GUSTY WEST WINDS. LOW LEVEL MOISTR
WILL BE PUSHING UP AGAINST THE WESTERN SLOPES DURING THE DAY BUT DUE
TO A LESS FAVORABLE WESTERLY LOW LEVEL TRAJECTORY...IT LOOKS AS
THOUGH MOISTR WILL BE RELATIVELY SHALLOW AND WESTERN MTNS WILL ONLY
SEE AN INCH OR TWO BEFORE MOISTR DRIES UP SUNDAY NIGHT. FLURRIES
WILL LIKELY DRIFT AS FAR EAST AS THE BLUE RIDGE.
MONDAY WE WILL SEE A BRIEF RESPITE IN COLD AIR ADVECTION AS A
CLIPPER DROPS DOWN TOWARD THE AREA. A BETTER OPPORTUNITY FOR
ACCUMULATING SNOW WILL ENTER THE PICTURE MONDAY NIGHT AS REINFORCING
SHOT OF COLD AIR POURS SOUTH ACROSS THE GREAT LAKES BEHIND THE
CLIPPER. FORECAST SOUNDINGS INDICATE MOISTURE PROFILES WILL DEEPEN
WITH POTENTIAL FOR SEVERAL INCHES OF SNOW ON THE WINDWARD
SLOPES...AND FLURRIES WITH THIS NEXT GO ROUND MAY DRIFT AS FAR EAST
AS THE PIEDMONT.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A PERSISTENT UPPER LEVEL RIDGE ACROSS WESTERN CONUS WILL CONTINUE
DURING THIS TIME PERIOD AND ALLOW FOR ADDITIONAL NORTHERN STREAM
NORTHWEST FLOW LOW PRESSURE SYSTEMS/TROUGHS TO HEAD INTO NEW
ENGLAND AND MID-ATLANTIC STATES. FOR THE AREA...THIS WILL RESULT
IN TEMPERATURES RANGING FIVE TO TEN DEGREES BELOW NORMAL THROUGH
THE PERIOD AND MOST DAYS WITH UPSLOPE SNOW SHOWERS IN THE
MOUNTAINS...AND LEE SIDE SUBSIDENCE WITH LIMITED CLOUD COVER EAST
OF THE MOUNTAINS. THE CHALLENGE WILL BE THE TIMING OF THE BEST
ENERGY THROUGH THE AREA IN ASSOCIATION WITH THESE LOWS/TROUGHS AND
THEIR ASSOCIATED COLD FRONTS. CURRENTLY TUESDAY INTO TUESDAY NIGHT
AND THEN AGAIN THURSDAY INTO FRIDAY SHOW PROMISE FOR TIME PERIODS
FOR THE BEST UPSLOPE SNOW POTENTIAL IN THE SE WV MOUNTAINS AND
NEIGHBORING PORTIONS OF SW VA. HAVE FAVORED GUIDANCE IN LINE WITH
THE OUTPUT BY HPC.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
NOT A GOOD MORNING FOR FLYING. SHOWERS WILL BECOME MORE NUMEROUS
THIS MORNING AS A COLD FRONT PRESSES IN FROM THE WEST. SOME RAINFALL
WILL BE VERY HEAVY WITH EMBEDDED TSTMS. WIDESPREAD IFR/MVFR CIGS
THIS MORNING. EXPECT STRONG SHEAR IN THE LOW LEVELS (NOT LLWS
CRITERIA) WITH SOUTHERLY WINDS AT THE SFC BECOMING SOUTHWEST AROUND
40KTS AT 2000 FT.
GUSTY SFC WINDS VEER TO THE SOUTHWEST AND WEST BY 00Z BEHIND THE
FRONT. SHOWERS MOVE EAST OF THE AREA WITH IMPROVING CIGS BUT
ADDITIONAL RAIN SHOWERS WILL DEVELOP AT BLF/LWB LATE TODAY AND THIS
EVENING...CHANGING TO SNOW SHOWERS AFTER MIDNIGHT WITH IFR
CIGS/VSBYS LIKELY AT TIMES. IN THE EAST IT WILL MAINLY BE A WIND
ISSUE AS GUSTY WEST WINDS CONT. SUNDAY WILL ALSO BE BLUSTERY ACROSS
THE MOUNTAINS INCLUDING ROA...WITH GUSTS UP TO 30 KNOTS EXPECTED.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...PM
LONG TERM...DS
AVIATION...JS/WP
Hazardous weather outlook, Nov 15, 3:52 AM EST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 AM EST SAT NOV 15 2008
NCZ002>004-019-020-VAZ010>014-016>020-022>024-032>035-043-WVZ044-
160900-
ALLEGHANY NC-SURRY-STOKES-WILKES-YADKIN-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MONROE-
352 AM EST SAT NOV 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ005-006-VAZ044>047-058-059-160900-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
352 AM EST SAT NOV 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
A STRONG COLD WILL MOVE INTO THE CENTRAL AND SOUTHERN PIEDMONT
ABOUT MIDDAY TODAY. THUNDERSTORMS AHEAD OF AND ACCOMPANYING THE
FRONT MAY PRODUCE DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-018-VAZ007-009-015-WVZ042-043-045-160900-
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-SUMMERS-GREENBRIER-
352 AM EST SAT NOV 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER RAIN WILL
CHANGE TO A PERIOD OF SNOW LATE SATURDAY NIGHT INTO SUNDAY WITH
SOME LIGHT ACCUMULATION POSSIBLE AT THE HIGHEST ELEVATIONS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SHOW SHOWERS WILL BRING SOME LIGHT ACCUMULATIONS TO THE WESTERN
MOUNTAINS SUNDAY. A BETTER OPPORTUNITY FOR ACCUMULATING MOUNTAIN
SNOW SHOWERS IS EXPECTED MONDAY NIGHT INTO TUESDAY. ELEVATIONS
ABOVE 2500 FEET MAY RECEIVE SEVERAL INCHES OF SNOW BY DAYBREAK
TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Nov 15, 9:24 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
924 AM EST SAT NOV 15 2008
NCZ003-004-VAZ014-016>019-022>024-032>035-043-044-151530-
ALLEGHANY VA-AMHERST VA-BEDFORD VA-BOTETOURT VA-CARROLL VA-CRAIG VA-
FLOYD VA-FRANKLIN VA-HENRY VA-MONTGOMERY VA-PATRICK VA-
PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-STOKES NC-SURRY NC-
924 AM EST SAT NOV 15 2008
...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT ALLEGHANY...AMHERST...
BEDFORD...BOTETOURT...CARROLL...CITY OF BEDFORD...CITY OF BUENA
VISTA...CITY OF COVINGTON...CITY OF LEXINGTON...CITY OF
MARTINSVILLE...CITY OF ROANOKE...CITY OF SALEM...CRAIG...FLOYD...
FRANKLIN...HENRY...MONTGOMERY...PATRICK...PITTSYLVANIA...ROANOKE...
ROCKBRIDGE...STOKES AND SURRY COUNTIES...
AT 921 AM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
JORDAN MINES TO ELLISTON TO BOTTOM...MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS AS THEY MOVE
EAST ACROSS THE BLUE RIDGE AS WELL AS THE FOOTHILLS IN THE NEXT
HOUR.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
JH
Special weather statement, Nov 15, 10:28 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1028 AM EST SAT NOV 15 2008
NCZ003>006-020-VAZ024-032>035-043>046-058-059-151630-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-CAMPBELL VA-CASWELL NC-
CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC-
YADKIN NC-
1028 AM EST SAT NOV 15 2008
...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT AMHERST...APPOMATTOX...
BEDFORD...CAMPBELL...CASWELL...CHARLOTTE...CITY OF BEDFORD...CITY OF
DANVILLE...CITY OF LYNCHBURG...CITY OF MARTINSVILLE...FRANKLIN...
HALIFAX...HENRY...PATRICK...PITTSYLVANIA...ROCKBRIDGE...ROCKINGHAM...
STOKES...SURRY AND YADKIN COUNTIES...
AT 1025 AM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE
FROM SNOWDEN TO BOONVILLE...MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS AND POSSIBLE
THUNDERSTORMS AS THEY MOVE OFF THE BLUE RIDGE AND INTO PARTS OF THE
FOOTHILLS AND PIEDMONT BEFORE NOON. IN ADDITION A BRIEF BURST OF
VERY HEAVY RAINFALL ALONG WITH A SUDDEN DROP IN TEMPERATURES WILL
ACCOMPANY THIS LINE.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
JH
Thunderstorm Wind, Lynchburg (C)
- When
- November 15, 11:30 AM EST
- Where
- Lynchburg (C) County, 0.55 mi SSW of Lynchburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 37.413, -79.154
A large tree was blown down at the corner of 5th and Taylor street in downtown Lynchburg.
Thunderstorm Wind, Appomattox
- When
- November 15, 11:58 AM EST
- Where
- Appomattox County, 1.04 mi SSW of Spout Spg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 37.336, -78.928
A tree was blown down onto a power line along Gala Lake Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in North Carolina, November 15, 20082 deaths · 6 injured · $2.0 million · EF3 · 7 events
- Wildfire in California, November 15 to 19, 200814 injured · $150 million · 2 events
- Damaging Winds in New Jersey, November 15, 20081 death · 50 kt wind · 2 events
- Strong Wind in New Jersey, November 15, 20081 death · $750 · 1 event
- High Wind in Massachusetts, November 15, 2008$163,000 · 58 kt wind · 6 events
- Tornado in North Carolina, November 15, 2008$50,000 · EF1 · 1 event
- Damaging Winds in Pennsylvania, November 15, 2008$50,000 · 56 kt wind · 2 events
- Tornado in North Carolina, November 15, 2008$50,000 · EF0 · 1 event
- Coastal Flood and High Wind in Maine, November 15 to 16, 200852 kt wind · 6 events
- Strong Wind in New Jersey, November 15, 2008$1,000 · 4 events
- Damaging Wind and Heavy Rain in New York, November 15, 200850 kt wind · 3 events
- Coastal Flood in Maine, November 15 to 16, 2008$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140806, 140807.